Nebraska, 2004

Hail in Nebraska, May 9, 2004

May 9, 2004 · NWS LBF · 9 events in 6 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
$2,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 9, 1:28 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, May 9, 1:28 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT SUN MAY 9 2004

...FORECAST FOCUS TSRAS AND SEVERE POTENTIAL IN THE NEAR TERM...THEN
EXTENDED FCST...

.DISCUSSION...
NEAR TERM (TONIGHT THROUGH WEDNESDAY)...STORMY PATTERN TO CONTINUE
THROUGHOUT THE NEAR PERIOD STARTING TONIGHT. PRECIPITATION WILL COME
IN TWO WAVES WITH THE FIRST BATCH INITIATING ALONG THE DRYLINE BY
LATE AFTERNOON. 50F DEWPOINT LINE ALIGNED FROM IML TO ONL BY 21Z
THIS AFTERNOON AND THIS IS PROBABLY A TAD TOO FAR EAST (FOR LBF AND
VICINITY) BASED ON THE LATEST SFC CHART. LENDING SUPPORT TO EARLY
INITIATION IS THE WEAK CAP THIS AFTERNOON ALREADY EVIDENT FROM THE
CU DEVELOPMENT JUST TO OUR EAST. SHEAR INITIALLY WEAK ON THE ORDER
OF 25 TO 35 KTS (0-6KM) STRENGTHENS OVERNIGHT. SHOULD SEE SOME
ROTATION WITH THESE OVERNIGHT...SO HAIL AND WIND THREAT LOOKS
VIABLE...HOWEVER PLAYING THE CLIMO GAME...TORNADO THREAT SHOULD
DIMINISH SUBSTANTIALLY AFTER SUNSET AS LL INVERSION SETS UP...AND
WITH SRH VALS MARGINAL...TORNADO THREAT MINIMAL THIS AFTN AS WELL.
SECOND BATCH OF PRECIP ARRIVES LATER TONIGHT AS A WEAK DISTURBANCE
(ALREADY EVIDENT OVER CENTRAL WY) LIFTS EWD LATER THIS EVENING. NOSE
OF H85 JET PENETRATES THE SWRN ZONES LATER TONIGHT LEADING TO THE
NOTION OF INCREASED POPS. AS MENTIONED EARLIER...SHEAR LOOKS VERY
FAVORABLE FOR ROTATING STORMS...TYPICALLY AT THAT TIME OF
NIGHT...MORE OF A HAIL/WIND EVENT. BETTER SVR WX SCENARIO SETTING UP
TOMORROW AFTERNOON AS SFC FRONT STALLS ACROSS NRN KS. SHEAR MUCH
STRONGER IN THE VICINITY OF THIS FEATURE TOMORROW AFTERNOON AS
EVIDENCED AT THE 0-6KM LVL AND EHI VALS IN EXCESS OF 3 MONDAY AFTN.
OF COURSE SVR THREAT DEPENDS HEAVILY ON THE STRENGTH OF THE MCS
TONIGHT AND WHERE THE FRONT DECIDES TO SET UP SHOP TOMORROW. INITIAL
THOUGHTS PLACE THIS FEATURE ACROSS NRN KS EXTENDING NWD INTO NERN CO
AND THE SRN NEBR PANHANDLE...MAINLY ALONG THE THETA E AXIS. IN SHORT
WHEN IT DOES FIRE ALONG THE FRONT MON AFTN...IT WILL GET REAL
INTERESTING. WITH LLJET COMMENCING ONCE AGAIN OVERNIGHT MONDAY
NIGHT...TSRAS SHOULD HOLD TOGETHER AS THEY RIDE THE SWRLY MID LVL.
INTO THE SWRN AND CENTRAL FA. MORE OF THE SAME ON TUESDAY AND
WEDNESDAY AS WRN TROF AMPLIFIES. SHOULD SEE THE ARRIVAL OF
SHORTWAVES EVERY 12 TO 18 HRS. AT THIS JUNCTURE...DIFFICULT TO
PINPOINT TIMING AND LOCATION...SO CHANCE POPS RETAINED.

LONG TERM (THURSDAY THROUGH SUNDAY)...EXTENDED FCST MORE IN DOUBT
TODAY AS MODELS CONTINUE TO SLOW THE PROGRESSION OF THE LONG WAVE
TROF LATER IN THE WEEK. ENSEMBLES CONTINUE TO INDICATE THE GFS SOLN
THE OUTLIER WITH A SLOWER...AND MORE AMPLIFICATION IN THE H5 FLOW
FROM FRIDAY ON. LOOKING AT THE ENSEMBLE MOS...THE GFS HAS THE HIGHEST
POPS FOR LBF AND VTN FROM LATE FRIDAY THROUGH SUNDAY...AT OR NEAR 30
WITH THE OTHER MEMBERS MAINLY IN THE LOWER 20S. WITH CLIMO IN THE IN
THE LOWER TO MID 30S FOR POPS...AM INCLINED TO LEAVE THE WEEKEND DRY
FOR NOW. AS FOR TEMPERATURES...COOL BIAS EVIDENT AGAIN AS THE GFS IS
THE COOLEST OF THE ENSEMBLE MEMBERS. THIS BIAS IS REFLECTED IN THE
MEX NUMBERS AS WELL. WITH THIS IN MIND...WILL GO WITH WARMER THAN
GUIDANCE TEMPS FOR TEMPS THIS WEEKEND.

&&

.SYNOPSIS...

19Z SFC ANALYSIS INDICATING SFC LOW OVER ERN SD WITH SFC TROF
EXTENDING SSWD INTO NORTHERN...THEN SWRN NEBR. CONVECTION ALREADY
FIRING IN THE VICINITY OF THIS BOUNDARY ACROSS E CENT COLORADO.
FURTHER WEST...WEAK DISTURBANCE ENTERING CENTRAL WYOMING ATTM WITH
SEVERAL ELEVATED TOWERS FIRING ACROSS SERN WYOMING. INITIATION
STILL LOOKS FAVORABLE ALONG THE DRYLINE WITH THE WEAKEST CAP NOTED
ACROSS THE SRN THIRD OF THE FA.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CLB
Hazardous weather outlook, May 9, 2:45 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SUN MAY 9 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-101030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
345 PM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS EVENING.
SEVERAL BOUNDARIES REMAIN ACROSS THE STATE WITH A WEAK COLD FRONT
MOVING SOUTHEAST ACROSS NORTHWESTERN NEBRASKA. AS THE FRONT MOVES
EAST...IT WILL ENCOUNTER AN UNSTABLE ATMOSPHERE WITH THUNDERSTORMS
EXPECTED TO DEVELOPMENT IN AREAS EAST OF A LINE FROM NAPER IN BOYD
COUNTY...TO STAPLETON IN LOGAN COUNTY...TO PALISADE IN HAYES COUNTY.
THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. OVERNIGHT
LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE...HOWEVER THE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY THE COLD FRONT WILL STALL ACROSS EASTERN NEBRASKA AND BEGIN
TO MOVE NORTH AS A WARM FRONT ACROSS THE PANHANDLE. AREAS SOUTH OF
THE FRONT WILL HAVE A CONTINUED THREAT OF SEVERE WEATHER...GENERALLY
SOUTH OF A GORDON IN SHERIDIAN COUNTY...TO TAYLOR IN LOUP COUNTY
LINE. ON TUESDAY A DISTURBANCE WILL MOVE EAST ACROSS THE ROCKIES AND
INTERACT WITH SEVERAL BOUNDARIES REMAINING OVER THE CENTRAL
PLAINS...GIVING THE ENTIRE OUTLOOK AREA A CHANCE FOR SEVERE
THUNDERSTORMS. THE CHANCE FOR SHOWERS WILL LINGER INTO WEDNESDAY AS
THE SYSTEM MOVES SOUTHEAST THROUGH THE PLAINS STATES. COOLER AIR WILL
RETURN BEHIND THE FRONTAL SYSTEM WITH TEMPERATURES RETURNING TO MORE
SEASONABLE READINGS THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING IN AREAS EAST OF
A LINE FROM SPRINGVIEW IN KEYA PAHA COUNTY...TO PALISADE IN HAYES
COUNTY. ACTIVATION MAY ALSO BE REQUIRED ON MONDAY AND TUESDAY ACROSS
PORTIONS OF THE OUTLOOK AREA.

MASEK

The radar

The North Platte radar (KLNX), 48 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Blaine

When
May 9, 4:40 PM CST
Where
Blaine County, 8 mi NE of Dunning
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.900, -100.000

Hail, Rock

When
May 9, 5:22 PM CST
Where
Rock County, 12 mi ESE of Rose
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.133, -99.250

Hail, Blaine

When
May 9, 5:25 PM CST
Where
Blaine County, 5 mi W of Dunning
Measured
1.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
41.817, -100.217

Hail, Holt

When
May 9, 5:31 PM CST
Where
Holt County, 19 mi SW of Atkinson
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.333, -99.233

Hail, Holt

When
May 9, 6:00 PM CST
Where
Holt County, Swan Lake
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.167, -99.017

Hail, Holt

When
May 9, 6:20 PM CST
Where
Holt County, O Neill
Measured
1 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.433, -98.650

Hail, Perkins

When
May 9, 5:35 PM MST
Where
Perkins County, 10 mi SSE of Madrid
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.717, -101.467

Hail, Lincoln

When
May 9, 7:00 PM CST
Where
Lincoln County, 9 mi NNE of Sutherland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.283, -101.067

Hail, Custer

When
May 9, 7:15 PM CST
Where
Custer County, 3 mi NNW of Callaway
Measured
1 in hail
Property damage
$4,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.333, -99.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394699, 5394700, 5394703, 5394701, 5394702, 5394704, 5394705, 5394706, 5394707.